Alert archive / Kentucky / Freeze Warnings in 2017

Freeze Warning 3, NWS Jackson, KY

March 13, 201733 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Mar 13, 2017, 4:30 PM EDT for 33 counties in Kentucky. It took effect at Mar 14, 2017, 8:00 PM EDT. It was in force for 40 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 13, 2017, 4:30 PM EDT (20:30 UTC)
In effect from
Mar 14, 2017, 8:00 PM EDT
Expired
Mar 16, 2017, 12:00 PM EDT
In force
40 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 4:33 AM EDTSNOW 1Hazard, KYAN INCH OF SNOW WAS MEASURED IN HAZARD. AREA ROADWAYS WERE SNOW COVERED AND SLICK.
Mar 15, 6:45 AM EDTSNOW 11 Se Skyline, KYTWENTY FOUR HOUR SNOWFALL TOTAL.
Mar 15, 6:45 AM EDTSNOW 1Skyline, KYTWENTY FOUR HOUR SNOWFALL TOTAL.
Mar 15, 6:45 AM EDTHEAVY SNOW 1Thornton, KYTWENTY FOUR HOUR SNOWFALL TOTAL.
Mar 15, 7:00 AM EDTSNOW 12 Se Whitesburg, KY
Mar 15, 7:00 AM EDTSNOW 1Hazard, KYTWENTY FOUR HOUR SNOWFALL TOTAL.
Mar 15, 7:45 AM EDTSNOW 32 S Lamont, KYTWENTY FOUR HOUR SNOWFALL TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS73 KJKL 132030
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
430 PM EDT Mon Mar 13 2017

...Cold Blast to Bring a Hard Freeze to Eastern Kentucky...

.An area of arctic high pressure will settle over the area Tuesday
night through Thursday. This will bring some of the coldest air of
this rather mild winter to eastern Kentucky. As a result, a hard
freeze can be expected by Wednesday morning with temperatures down
into the mid and upper teens. Similar readings can be anticipated
for Wednesday night into Thursday morning with the mercury likely
not climbing above freezing for most places on Wednesday.  

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-140430-
/O.NEW.KJKL.FZ.W.0003.170315T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
430 PM EDT Mon Mar 13 2017

...FREEZE WARNING IN EFFECT FROM 8 PM TUESDAY TO NOON EDT
THURSDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 8 PM Tuesday to noon EDT
Thursday. 

* Temperatures will fall quickly through 20s Tuesday evening and
  down into the teens for lows both Tuesday and Wednesday nights.

* These temperatures will likely do considerable damage to fruit
  trees, especially trees that have budded out such as apple,
  pear, and peach trees. Other plants that are ahead of schedule
  for the spring could also be impacted. Take necessary
  precautions to protect any sensitive plants from prolonged sub
  freezing temperatures later this week. Also, take precautions to
  protect livestock and pets from these low temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GREIF
7 follow-up statements
625 
WWUS73 KJKL 140237
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1037 PM EDT Mon Mar 13 2017

...Cold Blast to Bring a Hard Freeze to Eastern Kentucky...

.An area of arctic high pressure will settle over the area
Tuesday night through Thursday. This will bring some of the
coldest air of this rather mild winter to eastern Kentucky. As a
result, a hard freeze can be expected by Wednesday morning with
temperatures down into the mid and upper teens. Similar readings
can be anticipated for Wednesday night into Thursday morning with
the mercury likely not climbing above freezing for most places on
Wednesday.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141200-
/O.CON.KJKL.FZ.W.0003.170315T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1037 PM EDT Mon Mar 13 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM TUESDAY TO NOON EDT
THURSDAY...

* Temperatures will fall quickly through the 20s Tuesday evening
  and down into the teens for lows both Tuesday and Wednesday
  nights.

* These temperatures will likely do considerable damage to fruit 
  trees, especially trees that have budded out such as apple, 
  pear, and peach trees. Other plants that are ahead of schedule 
  for the spring could also be impacted. Take necessary 
  precautions to protect any sensitive plants from prolonged sub 
  freezing temperatures later this week. Also, take precautions 
  to protect livestock and pets from these low temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GRIEF/JP
330 
WWUS73 KJKL 140829
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
429 AM EDT Tue Mar 14 2017

...Cold Blast to Bring a Hard Freeze to Eastern Kentucky...

.An area of arctic high pressure will settle over eastern Kentucky 
tonight through Thursday. This will bring some of the coldest air
of this rather mild winter to eastern Kentucky. As a result, a 
hard freeze can be expected by Wednesday morning with temperatures
down into the mid and upper teens. Similar readings can be 
anticipated for Wednesday night into Thursday morning with the 
mercury likely not climbing above freezing for most places on 
Wednesday.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150900-
/O.CON.KJKL.FZ.W.0003.170315T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
429 AM EDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON EDT THURSDAY...

* Temperatures will fall quickly through the 20s this evening and
  down into the teens for lows both tonight and Wednesday night.

* These temperatures will likely do considerable damage to fruit
  trees, especially trees that have budded out such as apple,
  pear, and peach trees. Other plants that are ahead of schedule
  for the spring could also be impacted. Take necessary
  precautions to protect any sensitive plants from prolonged sub
  freezing temperatures. Additionally, take precautions to protect
  livestock and pets from these low temperatures. Exposed pipes
  should also be insulated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
740 
WWUS73 KJKL 142000 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
400 PM EDT Tue Mar 14 2017

...Cold Blast Brings a Hard Freeze to Eastern Kentucky...

.An area of arctic high pressure will settle over eastern
Kentucky this evening through Thursday. This will bring some of 
the coldest air of this rather mild winter to eastern Kentucky. As
a result, a hard freeze can be expected tonight into Wednesday 
morning with temperatures down into the mid and upper teens. 
Similar readings can be anticipated for Wednesday night into 
Thursday morning with the mercury likely not climbing above 
freezing for most places on Wednesday.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150900-
/O.CON.KJKL.FZ.W.0003.170315T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
400 PM EDT Tue Mar 14 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
NOON EDT THURSDAY...

* Temperatures will fall down through the 20s this evening and end
  up in the teens for lows both tonight and Wednesday night. 

* These temperatures will likely do considerable damage to fruit
  trees, especially those that have budded out such as apple,
  pear, and peach. Other plants that are ahead of schedule for the
  spring could also be impacted. Take necessary precautions to
  protect any sensitive plants from prolonged sub freezing
  temperatures. Additionally, take precautions to protect
  livestock and pets from these low temperatures. Exposed pipes
  should also be insulated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GREIF
901 
WWUS73 KJKL 150852
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
452 AM EDT Wed Mar 15 2017

...Cold Blast Brings a Hard Freeze to Eastern Kentucky...

.An area of arctic high pressure will keep cold temperatures in
place today and tonight, with a hard freeze expected across all of
eastern Kentucky again tonight as temperatures cool well into the
teens.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-152100-
/O.CON.KJKL.FZ.W.0003.000000T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
452 AM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...

* Temperatures will only warm to near freezing today, before
  cooling into the teens tonight.

* These temperatures will likely do considerable damage to fruit 
  trees, especially those that have budded out such as apple, 
  pear, and peach. Other plants that are ahead of schedule for 
  the spring could also be impacted. Take necessary precautions 
  to protect any sensitive plants from prolonged sub freezing 
  temperatures. Additionally, take precautions to protect 
  livestock and pets from these low temperatures. Exposed pipes 
  should also be insulated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
793 
WWUS73 KJKL 151959
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
359 PM EDT Wed Mar 15 2017

...Another Hard Freeze for Eastern Kentucky...

.An area of arctic high pressure will keep cold temperatures in
place, with a hard freeze expected across all of eastern Kentucky
again tonight. Temperatures will moderate on Thursday but another
hard freeze is forecast for Thursday night into Friday morning. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200-
/O.NEW.KJKL.FZ.W.0004.170317T0100Z-170317T1300Z/
/O.CON.KJKL.FZ.W.0003.000000T0000Z-170316T1600Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
359 PM EDT Wed Mar 15 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY...
...FREEZE WARNING IN EFFECT FROM 9 PM THURSDAY TO 9 AM EDT
FRIDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 9 PM Thursday to 9 AM EDT
Friday. 

* Temperatures will drop into the teens tonight with low 
  temperatures Thursday night in the 20s. 

* These temperatures will likely do considerable damage to fruit
  trees, especially those that have budded out such as apple,
  pear, and peach. Other plants that are ahead of schedule for the
  spring could also be impacted. Take necessary precautions to
  protect any sensitive plants from prolonged sub freezing
  temperatures. Additionally, take precautions to protect
  livestock and pets from these low temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

SBH
570 
WWUS73 KJKL 160832
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
432 AM EDT Thu Mar 16 2017

...Hard Freeze This Morning and Again Tonight Across Eastern 
Kentucky...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161600-
/O.CON.KJKL.FZ.W.0003.000000T0000Z-170316T1600Z/
/O.CON.KJKL.FZ.W.0004.170317T0100Z-170317T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
432 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...
...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM EDT FRIDAY...

* Temperatures will be in the teens this morning. Low temperatures
  tonight will mainly be in the 20s, with some valleys cooling
  into the teens once again.

* These temperatures will likely do considerable damage to fruit
  trees, especially those that have budded out such as apple,
  pear, and peach. Other plants that are ahead of schedule for the
  spring could also be impacted. Take necessary precautions to
  protect any sensitive plants from prolonged sub-freezing 
  temperatures. Additionally, take precautions to protect 
  livestock and pets from these low temperatures. Exposed pipes 
  should also be insulated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
214 
WWUS73 KJKL 161544
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1144 AM EDT Thu Mar 16 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-170100-
/O.EXP.KJKL.FZ.W.0003.000000T0000Z-170316T1600Z/
/O.CON.KJKL.FZ.W.0004.170317T0100Z-170317T1300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1144 AM EDT Thu Mar 16 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM EDT FRIDAY...
...FREEZE WARNING WILL EXPIRE AT NOON EDT TODAY...

* Low temperatures tonight will fall into the 20s for most
  locations, with some valleys cooling into the teens once again.

* These temperatures will likely do considerable damage to fruit 
  trees, especially those that have budded out such as apple, 
  pear, and peach. Other plants that are ahead of schedule for 
  the spring could also be impacted. Take necessary precautions 
  to protect any sensitive plants from prolonged sub-freezing 
  temperatures. Additionally, take precautions to protect 
  livestock and pets from these low temperatures. Exposed pipes 
  should also be insulated. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ABE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Mar 13, 3:50 PM EDT, 40 minutes earlier.

Area forecast discussion, Mar 13, 3:50 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
350 PM EDT Mon Mar 13 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 350 PM EDT MON MAR 13 2017

...Some Snow Tonight & Tuesday...Hard Freeze Tuesday Night...

19z sfc analysis shows low pressure centered near STL as high
pressure remains strong along the East Coast. This, and down
sloping in the eastern parts of the CWA, is helping to slow the
arrival of any pcpn from the west ahead of that low. Even the
clouds are having a tough time pushing into eastern Kentucky
resulting in more insolation sending temperatures toward 60
degrees through much of the area. The warmer temperatures and
still very dry air at the sfc are making for another very low RH
afternoon for our eastern counties. Based on satellite trends, the
sky should cloud up over the next couple of hours improving the
low RH as temperatures fall. Dewpoints vary from west to east as
well ranging from the upper 20s over the Cumberland Valley to the
10 to 15 degree range in the east. Winds have also picked up in
the east with the deep mixing resulting in sustained values from 5
to 10 mph and gusts up to 20 mph from the southwest.

The models are in better agreement aloft through the short term
portion of the forecast. They all depict the twin troughs moving
in tandem through the breadth of the country. The southern one is
running along the northeast Gulf Coast this afternoon as the
northern one plows into the Great Lakes. While the southern one
whips up the Southeast Coast, the main portion to the north
settle south toward the Ohio Valley on Tuesday. This brings
sharply lower heights to Kentucky along with a stream of mid
level energy flowing over the state. Heights fall further through
Tuesday night as the mid levels bottom out just to the northeast
with huge impacts along the Mid Atlantic to New England. The
models coming together will make for higher confidence with this
forecast and the blends a decent starting point.

Sensible weather will feature the area clouding up by sunset with
rain moving in early along with falling temperatures. Snow will
start to mix in during the early morning hours tonight in the
highest elevations from northwest to southeast. Extra warmth this
afternoon will make for warmer road temperatures lingering well
into the changeover late tonight and into Tuesday morning. This
should prevent any of the snow from sticking to the roads, though
falling temperatures in the upper 20s northwest may result in some
slick spots on bridges and overpasses there. Will highlight this
in a forthcoming SPS along with a discussion of light
accumulations anticipated through Tuesday afternoon for our ridges
and higher elevations. Expect scattered to numerous snow showers
through the area tomorrow with most places hard pressed to see any
accumulations outside of ridges and places at elevations above
2500 feet. The highest peaks could pick up as much as two inches
of snow before all is said and done, but the vast majority of the
area will see little more than a dusting and mainly on
grassy/elevated sfcs. Temperatures will not go too far on Tuesday
setting up a very cold night into Wednesday morning where mid
teens will be possible for lows - missing record status mainly due
to the post 'Storm of the Century' lows of 1993. Will issue a
freeze warning for this night starting at 8 pm Tuesday and lasting
through noon Thursday as readings will not make it far above
freezing on Wednesday.

Again used the CONSShort and the ShortBlend as the starting point
for the grids throughout the short term portion of the forecast.
Made only minor changes to the lows tonight and Tuesday night
given the higher moisture tonight and CAA into Wednesday morning.
Worked with the PoP grids to slow the higher values arrival this
evening and to fine tune them later tonight into Tuesday for
some upslope flow enhancement.

.LONG TERM...(Wednesday through Monday)
Issued at 308 PM EDT MON MAR 13 2017

High pressure will settle over the area from Wednesday through
Thursday evening. The abnormally cold conditions will continue
with temperatures on Wednesday struggling to reach freezing. Then
lows Wednesday night may fall into the lower to mid teens
areawide, setting up the coldest night of the week. Given this
long period of sub-freezing temperatures, will keep the freeze
warning going through Thursday morning. A shortwave trough will
then cross the Ohio river valley Friday and Friday night with our
next good chance for rain. Temperatures should warm enough ahead
of this system to yield all rain. While it does cool off in the
wake of this system on Saturday, not nearly as good of a push of
cold air this time, so may see a few wrap around rain showers into
Saturday afternoon. We dry out again by Saturday night and Sunday
as high pressure again crosses the area. Rain chances will start
to ramp back up on Monday as our next system starts to approach
the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 155 PM EDT MON MAR 13 2017

Clouds will lower this afternoon, as an area of low pressure
approaches from the west. Rain will move in toward sunset from
west to east, with MVFR ceilings/visibilities arriving as well.
Conditions will continue to deteriorate down to IFR or worse
through 09z, with snow mixing in with the rain late. The cigs will
gradually improve later Tuesday morning from west to east as the
light pcpn becomes more variable and more fleeting. Southerly
winds at 5 to 10 kts this afternoon will likely go light and
variable tonight as the low pressure center draws closer but pick
up again from the northwest at 5 to 10 kts Tuesday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 8 PM Tuesday to noon EDT Thursday for KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Mar 13, 4:30 PM EDT, 0 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
430 PM EDT Mon Mar 13 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-142330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
430 PM EDT Mon Mar 13 2017

...FREEZE WARNING IN EFFECT FROM 8 PM TUESDAY TO NOON EDT
THURSDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Snow will mix in with rain tonight. Little or no snow
accumulation is expected for most locations; however, up to an
inch of snow accumulation will be possible for elevations above
2500 feet.

Northwest parts of the area will see temperatures down into the
upper 20s by dawn - affecting sensitive outdoor plants.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous snow showers may bring light accumulations
on Tuesday - mainly on the ridges and higher locations near the
Virginia border.

Temperatures will drop into the teens on Wednesday and Thursday
morning, with any early vegetation and budding fruit trees
negatively impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GREIF/KAS

Nearby

Freeze Warnings in Kentucky, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.